Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 72, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 30, 2001, 10:53 PM EDT for Huron County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 10:53 PM EDT (02:53 UTC)
- Expired
- Aug 30, 2001, 11:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Huron County, MI
The radar
The Detroit radar (KDTX), 148 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 10:55 PM EDT | Hail 0.75 | Port Austin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
329 WUUS53 KDTX 310253 SVRDTX MIC063-310345- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1053 PM EDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1145 PM EDT * AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM PORT AUSTIN TO SNAD POINT... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HURON CITY...REDMAN AT 1105 PM EDT PORT HOPE AT 1110 PM EDT THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. LAT...LON 4402 8330 4385 8319 4395 8264 4416 8292 JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:17 PM EDT, 7 hours 36 minutes earlier.
Area forecast discussion, Aug 30, 3:17 PM EDT, 7 hours 36 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 317 PM EDT THU AUG 30 2001 LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT BEGINNING TO MOVE INTO THE LOWER PENINSULA. BIG QUESTION FOR TONIGHT IS THE EXTENT OF THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN. THIS IS NOT A REAL DYNAMIC SYSTEM WITH VERY LITTLE SUPPORT FOR THUNDERSTORM DEVELOPMENT. BEST LIFT WILL STAY NORTH OF THE FORECAST AREA... WITH BEST INSTABILITY AND MOISTURE STAYING SOUTH OF THE STATE. ETA DOES SHOW A LITTLE LIFT PROVIDED BY THE RIGHT REAR QUADRANT OF A 250MB JET OVER THE SAGINAW VALLEY THIS EVENING. THERE ARE SOME SHOWERS DEVELOPING FROM NEAR ALPENA TO LUDINGTON AND THIS IS PROBABLY INDICATIVE OF THIS JET SUPPORT. THERE ARE ALSO SOME THUNDERSTORMS DEVELOPING SOUTH OF MICHIGAN IN THE AREA OF BEST INSTABILITY AND MOISTURE. THESE THUNDERSTORMS SHOULD STAY SOUTH OF THE REGION THIS EVENING. WILL GO WITH LIKELY POPS FOR THE NORTHERN PORTION OF THE FORECAST AREA TONIGHT DUE TO THE JET SUPPORT AND JUST CHANCE ON THE SOUTH. COLD FRONT WILL BE MOVING OUT OF THE STATE FRIDAY MORNING. THE FRONT WILL BE SLOW TO EXIT THE REGION AND WILL BE JUST SOUTH OF THE STATE DURING PRIME HEATING TIME. BUFKIT/BUFSHARP SOUNDINGS FROM JUST TO OUR SOUTH WERE SHOWING AROUND 2K JOULES OF CAPE FRIDAY AFTERNOON. AT THIS POINT WILL JUST CARRY A CHANCE OF MORNING SHOWERS IN THE SOUTH... BUT IF THE FRONT STALLS OUT OVER US THEN SOME THUNDERSTORMS MAY HAVE TO BE ADDED TO THE FORECAST. QUITE A BIT OF LOW LEVEL MOISTURE WILL ADVECT INTO THE REGION FOLLOWING FROPA... WITH 900-850MB RH RISING TO 80 PERCENT OR GREATER OVER MOST OF SOUTHEAST MICHIGAN DURING THE DAY ON FRIDAY... PLUS WE SHOULD HAVE SOME CYCLONIC FLOW OVER US. THIS WILL LEAD TO QUITE A BIT OF CU/SC DURING THE DAY ON FRIDAY. MOISTURE MOVES OFF TO THE EAST FRIDAY NIGHT AND FLOW BECOMES ANTI-CYCLONIC... THUS WE SHOULD SEE CLEAR SKIES. THIS WILL ALLOW TEMPERATURES TO DROP OFF QUITE RAPIDLY FRIDAY EVENING WITH MOST AREAS SEEING THE 40S BY SATURDAY MORNING. NICE DAY ACROSS SOUTHEAST MICHIGAN ON SATURDAY WITH TEMPERATURES BELOW NORMAL. RATHER BENIGN PATTERN FOR SOUTHEAST MICHIGAN DURING THE EXTENDED PERIOD WITH HIGH PRESSURE FIRMLY CAMPED OVER THE REGION. A SERIES OF MID LEVEL SHORT WAVES ARE FORECAST TO PASS NORTH OF THE FORECAST AREA... BUT THEY WILL HAVE VERY LITTLE MOISTURE TO WORK WITH. THEREFORE... WILL CONTINUE THE DRY FORECAST THROUGH THE PERIOD. THE HIGH DOES BEGIN TO THE EAST TOWARDS THE END OF THE PERIOD AND THIS ALLOWS SOME MOISTURE TO RETURN INTO THE LOWER PENINSULA. GIVEN THAT WE ARE TALKING ABOUT 7 DAYS DOWN THE LINE I WILL KEEP THE FORECAST DRY FOR NOW. .DTX...NONE. KEYES
In the hours before
Special weather statement, Aug 30, 6:18 PM EDT, 4 hours 35 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-311000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 618 PM EDT THU AUG 30 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE NIGHT OVER THE SAGINAW VALLEY AND THUMB COUNTIES OF SOUTHEAST MICHIGAN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ELSEWHERE TONIGHT ACROSS SOUTHEAST MICHIGAN...INCLUDING THE FLINT...PORT HURON...ANN ARBOR AND DETROIT AREAS. THERE IS A CHANCE THAT A FEW THUNDERSTORMS TONIGHT WILL REACH SEVERE LIMITS...REQUIRING SPOTTER ACTIVATION. A SLOW MOVING COLD FRONT WILL MOVE INTO THE SAGINAW VALLEY AND THUMB COUNTIES AFTER MIDNIGHT...THEN SLOWLY SAG SOUTH THROUGH THE LATE NIGHT HOURS AND INTO THE EARLY DAYLIGHT HOURS OF FRIDAY. SOMEWHAT UNSTABLE AIR AHEAD OF THIS COLD FRONT...ALONG WITH LIFT ASSOCIATED WITH THE FRONT ITSELF...WILL SET OFF THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN THROUGH THE NIGHT. THE THREAT OF SEVERE THUNDERSTORMS WILL BE GREATEST PRIOR TO MIDNIGHT...SINCE THE LOSS OF SURFACE HEATING WILL MAKE SEVERE STORM GENERATION MORE DIFFICULT THROUGH THE OVERNIGHT HOURS. HOWEVER... WITH THE COLD FRONT IN THE AREA...SEVERE WEATHER LATE TONIGHT CANNOT BE RULED OUT. A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 60 MPH...HAIL UP TO AN INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL. MOVEMENT OF THUNDERSTORMS WILL BE EAST AROUND 30 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE LATEST WEATHER SERVICE FORECASTS ON THE INTERNET AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) DWD
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:57 PM EDT | Flash Flood Warning | DTX | Huron | 4 hr |
| Aug 31, 1:51 AM EDT | Flash Flood Warning | DTX | Huron | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.